MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
It was reported that an iliac limb extension procedure was done with a zenith flex with spiral-z technology aaa endovascular graft iliac leg.Other devices used during this procedure included an introducer, lunderquist straight, and 32mm coda balloon.The physician suspected a hole in the graft was causing a type 3 endoleak.The graft was re-lined with another manufacturer's device.This report is related to the report with the manufacturer report number:1820334-2017-02055.
 
Additional Manufacturer Narrative
Corrected data: report source.Investigation - evaluation: a review of the imaging, complaint history, device history record, manufacturing instructions, instructions for use (ifu), and quality control data was conducted during the investigation.The complaint device was not returned, therefore physical examination could not be performed; however, a document based investigation evaluation was performed.The device history record was reviewed and no non-conformances were noted.There have been no other reported complaints for lot number 7031740.Based on the review of images provided from an angiography from a secondary intervention, likely quite remote from initial endograft implantation, multiple endoleaks are confirmed.Small endoleaks emanating from the fabric of each zlse where the stents were not overlapped and within the non-thrombosed aneurysm sac represent type iii suture hole endoleaks.The largest endoleak was at the end of the zlse overlap.Significant improvement, but not resolution, after the addition of a non-cook stent indicated that this endoleak was a type iii component-component endoleak.Although a single large endoleak consistent with a fabric tear was not observed, the zsle-13-74 was over-expanded to 15.3mm.This likely occurred with molding balloon angioplasty and would have subtly stretched the suture holes, increasing the endoleak potential.The balloon inflation volume during the procedure was requested, however, the physician indicated that the volume was not measured; balloon was dilated until it fully opposed the stent graft wall, the graft was adequately opened, and the balloon was used at the proximal seal zone of the main body and full length of both iliac limbs, concentrating on distal seal zones and any junctions between graft components.Outflow provided through persistent right iia patency and the absence of sac thrombosis increased the endograft lumen to aneurysm sac pressure gradient.This was the primary cause of the endoleaks.This was further supported by endoleak volume reduction when the sheath was aspirated during angiography.With the injection pressure wave and consequently the pressure gradient lowered by sheath aspiration, endoleak was noticeably less.As anticoagulation waned, the iia coils would have thrombosed.Devoid of outflow, the sac would also have thrombosed.The suture holes and more than adequate zsle overlap would then have sealed, as it is exceedingly rare for these types of endoleaks to persist on follow up.Consequently, although the non-cook stent nearly eliminated the endoleaks instantly, it was likely unnecessary.Significant findings relative to the patient's anatomy were observed.Readily available sac outflow from anticoagulation and fresh iia embolization coils provided a relatively large lumen to aneurysm sac pressure gradient.This provoked type iii suture hole and type iii component-component endoleaks.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.Per the imaging review, the type iii endoleaks were provoked due to a large lumen-to-aneurysm sac pressure gradient from anticoagulation and fresh iia embolization coils.The opportunity for a component-component endoleak would not have occurred had a single longer zsle limb been implanted.The zlse 13-74 was likely mildly over expanded with the molding balloon.This would have increased the likelihood of endoleak by stretching suture holes.Type 3 suture holes endoleaks were observed.Based on the current information from the imaging review, it is plausible to suggest this event was medical procedure, user technique, or incorrect device-related.Calcification in the right cia aneurysm wall beyond the right tfle leg sealing stent excluded the right cia from the aneurysm sac.A zsle-13-90 and the zsle-13-74 were implanted to bridge a right cia tfle-24-56 into the right external iliac artery (eia), although a zsle-13-107 or 122 would be sufficient.The overlap was one spiral greater than the zsle marker indicated overlap.Multiple type iiib endoleaks and a type iiia component-component endoleak were confirmed in the image review performed.The largest endoleak/ type iii component-component endoleak was noted at the end of zsle overlap which is likely due to more than required overlap.However, the component-component endoleak would not have occurred if a single longer zsle limb was implanted.Based on the image review, the root cause for type iiia and type iiib endoleaks is likely product planning related - procedure related, as the component-component endoleak would not have occurred if a single zsle had been implanted.There was more than required overlap of the two zsles implanted in the right.Aggressive anticoagulation is also possible due to the non-thrombosed aneurysm sac and distal zsle was over expanded.The second root cause is procedure related- patient condition related to the occurrence, due to the readily available sac outflow from anticoagulation and fresh iia embolization coils provided a large lumen to aneurysm sac pressure gradient provoking suture hole and type iii component-component endoleak.In addition, calcification was also noted which could have caused tears in the fabric due to the graft having contact with calcified areas.There have been numerous design verification and design validation activities performed that have shown the device meets design input requirements and user needs.Per the ifu, "inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return of cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Inadequate overlap of the zenith spiral-z aaa iliac leg may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention." per the quality engineering risk assessment, no further action is required.Monitoring for similar complaints will continue.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6726204
Report Number1820334-2017-01508
Device Sequence Number13586184
Product Code MIH
UDI-Device Identifier10827002552330
UDI-Public(01)10827002552330(17)190615(10)7031740
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-13-90-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/20/2017
Supplement Date Received by Manufacturer12/01/2017
Initial Report FDA Received Date07/19/2017
Supplement Report FDA Received Date12/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;